These last few days have made me even more aware of how extremely dependent I am of my medications, and if you’re reading this and have Parkinson’s yourself, this is probably very much old news. For people who have not experienced this, I completely understand that this is difficult to understand.
Let me quote an analogue that an experienced and very appreciated neurologist use to describe the process:
Currently, the ruling theory is that the wide range of symptoms falling under the Parkinson’s disease umbrella are caused by a lack of dopamine in the brain. Dopamine is one of a number of neurotransmitters, that together constitutes the signaling system within the brain. (I say currently, because there are theories that other neurotransmitters are also affected). However, the neurologist in question says that dopamine acts like the power steering (“servostyrning” in Swedish), i.e. making movements smoother and less effort-demanding. If the power steering fails, the car can still move and turn, but it takes a lot more effort to do so. For people with a dopamine deficiency, moving around, walking etc, takes a lot more energy when medication levels are low than when they are on a higher level.
Parkinson’s medication come in a few different varieties and these can be combined in a number of ways to achieve the best effect. Very simplified, these varieties are:
– medication based on levodopa, which, once it reaches the brain, is transformed into dopamine
– medication that mimic the effects of dopamine
– medication that inhibits the decomposition of dopamine in two different ways, hence leaving more of this precious chemical to our starving brains
My cocktail of Parkie-drugs consists of one of each of these four types, carefully combined in a collaboration with my neurologist, with whom I am fortunate enough to have developed true Shared Decision Making.
The change in medication is a very small change, barely more than a tweak, but I have learnt over the years, that medicating against Parkinson’s is like balancing a very thin line between wanted effects and unwelcome side effects. I also know that the resulting effect of a change will take weeks or even months to stabilise.
If you want to, you can follow my journey here.